Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Wakefield, VA

August 6, 2012City of Newport News, Virginia

NWS Wakefield, VA issued this special weather statement at Aug 6, 2012, 5:13 PM EDT for City of Newport News, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2012, 5:13 PM EDT (21:13 UTC)
Expired
Aug 6, 2012, 6:15 PM EDT
In force
62 min
Issued by
NWS Wakefield, VA

County City of Newport News, VA

The radar

The Norfolk radar (KAKQ), 40 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2012-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 988 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2012-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
988 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WWUS81 KAKQ 062113
SPSAKQ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
513 PM EDT MON AUG 6 2012

VAZ089>091-093-094-062215-
ISLE OF WIGHT VA-JAMES CITY VA-NEWPORT NEWS/HAMPTON VA-SURRY VA-YORK
VA-
513 PM EDT MON AUG 6 2012

...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN HAMPTON ROADS...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MODERATE TO HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS...ORIENTED FROM 
9 MILES WEST OF FORT EUSTIS TO BEACONSDALE...OR FROM SURRY TO 
NEWPORT NEWS...MOVING EAST AT 20 MPH. THE SHOWERS AND THUNDERSTORMS 
WILL BE NEAR...
  OYSTER POINT AROUND 520 PM EDT...
  HOG ISLAND GAME RESERVE AROUND 525 PM EDT...
  PATRICK HENRY FIEL AROUND 530 PM EDT...
  TABB AROUND 535 PM EDT...
  POQUOSON AROUND 540 PM EDT...
  NEWPORT NEWS GOLF CLUB AROUND 545 PM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3702 7647 3708 7654 3704 7658 3700 7654
      3696 7665 3705 7688 3719 7666 3705 7666
      3704 7659 3707 7656 3713 7664 3720 7664
      3722 7662 3721 7640 3708 7630

$$

05

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:19 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 6, 3:19 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
319 PM EDT MON AUG 6 2012

.SYNOPSIS...
A COLD FRONT SETTLES SOUTH THROUGH THE MID ATLANTIC REGION THIS
AFTERNOON AND TONIGHT...STALLS ACROSS NORTHERN NORTH CAROLINA
TUESDAY...THEN DISSIPATES DURING WEDNESDAY. ANOTHER COLD FRONT
APPROACHES FROM THE WEST LATE FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A COOL FRONT WILL SLOWLY CROSS THE AREA THIS AFTERNOON INTO THIS
EVENING AND BE ACCOMPANIED BY SOME WEAK SHORTWAVE ENERGY. EXPECT
CONVECTION TO BECOME FOCUSED INTO LINEAR SEGMENTS ALONG THE FRONT.
BEST THUNDERSTORM DEVELOPMENT EARLY THIS AFTERNOON HAS BEEN ACROSS
SRN VA/NRN NC WHERE SOME CLEARING OCCURRED LATE THIS MORNING/EARLY
AFTERNOON. BEST THUNDERSTORM CHANCES WILL BE IN A GENERAL LINE FROM
WAL-RIC-FVX AND POINTS SOUTH. HOWEVER...ADDITIONAL CLEARING CAN BE
SEEN NORTH OF THIS LINE ON VISIBLE SATELLITE (AS OF 215 PM) SO THIS
AREA SHOULD SEE SOME THUNDERSTORMS INTO THIS EVENING AS WELL.
LOCALLY HEAVY RAINFALL DUE TO PWATS AROUND 2 INCHES AND TRAINING
OF STORMS MAY CREATE LOCALIZED FLOODING ISSUES...ESPECIALLY IN
AREAS OF POOR DRAINAGE. THIS CONTINUES TO BE HIGHLIGHTED IN THE
HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT. LOCALLY GUSTY WINDS AND
SMALL HAIL WILL ALSO BE POSSIBLE UNDER STRONGER STORM CORES. 12Z
MODEL RUNS ALL INDICATE LINGERING SHOWERS AND STORMS INTO THE
OVERNIGHT HOURS BUT THEY SHOULD REMAIN FOCUSED ALONG AND AHEAD OF
THE FRONTAL BOUNDARY AS IT SAGS DOWN OVER EXTREME SE PORTIONS OF
THE AREA AND THE CAROLINAS BY TUESDAY MORNING. PLENTY OF CLOUD
COVER TONIGHT WILL INSULATE OVERNIGHT TEMPERATURES...KEEPING LOWS
IN THE MID- UPPER 70S (LOW-MID 70S FAR NORTHWEST ZONES).

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
AS PREVIOUSLY MENTIONED...THE FRONT WILL STALL OVER EXTREME SE
PORTIONS OF THE AREA AND CAROLINAS BY TUESDAY MORNING THROUGH EARLY
WEDNESDAY. THE FRONT THEN DISSIPATES OFF THE MID ATLANTIC COAST
THROUGH THE DAY WEDNESDAY. BEST THUNDERSTORM CHANCES TUESDAY
AFTERNOON WILL REMAIN OVER EXTREME SRN/SE VA AND NE NC AND CONTINUE
THROUGH TUESDAY NIGHT WITH LOCALLY HEAVY RAIN POSSIBLE. PRECIP IS
EXPECT TO DIMINISH TO LOW-END CHANCE TO SLIGHT CHANCE POPS (20-30
PERCENT)...ESPECIALLY ESE AREAS...INTO WED. ANOTHER SHORTWAVE STREAMS
INTO THE AREA ON THURSDAY THUS INCREASING PRECIP/THUNDERSTORM
CHANCES BY THURSDAY AFTERNOON. OTHERWISE...PARTLY TO MOSTLY CLOUDY
AND HUMID CONDITIONS EXPECTED ACROSS MUCH OF THE REGION THROUGH
THURSDAY. HIGH TEMPS ON TUE AND WED WILL BE IN THE MID-UPPER
80S...LOW TEMPS IN THE UPPER 60S TO MID 70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
LONG TERM PERIOD WILL FEATURE CONTINUED CHC FOR RAIN AS AN UPR-LVL
TROF REMAINS OVER THE EASTERN CONUS. SFC LO PRES AND AN ASSOCIATED
COLD FRNT APPROACH FROM THE WEST FRI...WITH DEEP MOISTURE...A
PRE-FRONTAL TROF...AND RFQ OF AN UPR-LVL JET LEADING TO A GOOD CHC
FOR SHWRS/TSTMS FRI INTO FRI NGT. STRONG STORMS ARE POSSIBLE AS WELL
DUE TO STRONG FORCING...SHEAR...AND DEVELOPING LLJ. FROPA MAY BE
DELAYED UNTIL SAT SO WILL CONTINUE CHC POPS THRU THE DAY SAT...WITH
POPS DECREASING SAT NGT AND SUN. HI PRES BLDS IN BEHIND THE FRNT
ERLY NEXT WEEK WITH POPS CAPPED AT 20%. TEMPS NEAR NORMAL THRU THE
PERIOD. HIGHS IN THE M80S-L90S. LOWS IN THE M60S-M70S.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS CONTINUE EARLY THIS AFTN ACROSS ALL TAF SITES WITH
SCT SHWRS/TSTMS BEGINNING TO DEVELOP OFF TO THE WEST. WINDS
GENERALLY LGT AND SOUTHWESTERLY AS A WEAK COLD FRNT DROPS INTO
THE FA TDY AND SLOWLY DISSIPATES THRU TUE. WITH CHC FOR TSTMS
LATER THIS AFTN WILL GO WITH VCTS STARTING AT 19/20Z AT ALL TAF
SITES (EXCEPT SBY WHERE THUNDER IS LESS LIKELY)...TRANSITIONING TO
JUST VCSH AFTER 02Z WITH THE LOSS OF DAYTIME HEATING.

PRECIP MAY BE LOCALLY HEAVY AT TIMES AND BRING CIGS/VSBYS DOWN TO
MVFR/LOCALLY IFR. PRECIP AND LOWER VSBYS/CIGS MAY LINGER THRU ERLY
TUE...PARTICULARLY ACRS SE VA/NE NC...AND THIS AREA WILL ALSO SEE
HIGHER CHANCES FOR SHRA/TSRA TUE AFTN/EVNG. LESS COVERAGE OF
SHRA/TSRA WED-THU...AGAIN MAINLY CONFINED TO MID AFTN-EVNG HRS.
PRECIP CHANCES INCREASE AGAIN FRI-SAT WITH THE APPROACH OF ANOTHER
COLD FRONT.

&&

.MARINE...
NO MARINE HEADLINES NEC FOR THE NEXT FEW DAYS. WEAK FRNTAL BNDRY
CURRENTLY DROPPING INTO THE AREA FROM THE NW...WILL STALL AND
DISSIPATE THRU WED. WEAK PRES GRADIENT ASSOCIATED WITH THE FRNT SO
WINDS MAINLY SW AOB 10 KT...UP TO AROUND 15 KT AT TIMES. WAVES 1-2
FT AND SEAS 2-3 FT. S/SW WINDS SLOWLY INCREASE THU-FRI-SAT AHEAD OF
THE NEXT (STRONGER) COLD FRNT WITH SCA CONDITIONS POSSIBLE. SEAS WILL
BUILD FROM 3-4 FT FRI TO 4-5 FT SAT. QUIET MARINE CONDITIONS RETURN
SUN INTO MON AS SFC HI PRES BLDS IN FROM THE WEST BEHIND THE FRNT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...AJZ/TMG
NEAR TERM...BMD
SHORT TERM...BMD/TMG
LONG TERM...MAS
AVIATION...LKB/MAS
MARINE...MAS
Hazardous weather outlook, Aug 6, 2:53 PM EDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
253 PM EDT MON AUG 6 2012

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-071900-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
253 PM EDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS IN ADVANCE OF AND ALONG A COLD
FRONT WILL PRODUCE LOCALLY HEAVY RAIN THIS AFTERNOON THROUGH
TONIGHT. SOME STORMS MAY CAUSE LOCALIZED FLOODING PROBLEMS...
ESPECIALLY IN AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-071900-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
253 PM EDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEROSA

In the hours before

Special weather statement, Aug 6, 4:30 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 PM EDT MON AUG 6 2012

NCZ015>017-VAZ097-098-062100-
CAMDEN-CHESAPEAKE-PASQUOTANK-VIRGINIA BEACH-WESTERN CURRITUCK-
430 PM EDT MON AUG 6 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS CURRITUCK...CAMDEN...
PASQUOTANK...CITY OF VIRGINIA BEACH AND CITY OF CHESAPEAKE COUNTIES
THROUGH 500 PM EDT...

AT 430 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS OVER DEEP CREEK...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3655 7591 3650 7590 3648 7599 3652 7599
      3655 7602 3648 7602 3641 7647 3651 7649
      3655 7652 3655 7649 3672 7647 3681 7596
      3662 7587 3655 7586

SCALORA
Special weather statement, Aug 6, 4:33 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
433 PM EDT MON AUG 6 2012

VAZ061-068>070-080-081-062115-
AMELIA VA-CHESTERFIELD VA-CUMBERLAND VA-DINWIDDIE VA-POWHATAN VA-
PRINCE GEORGE VA-
433 PM EDT MON AUG 6 2012

...STRONG THUNDERSTORMS WILL AFFECT AMELIA...CENTRAL CUMBERLAND...
CHESTERFIELD...CITY OF COLONIAL HEIGHTS...CITY OF PETERSBURG...
NORTHEASTERN DINWIDDIE...NORTHERN PRINCE GEORGE...SOUTHWESTERN CITY
OF HOPEWELL AND SOUTHWESTERN POWHATAN COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF AMELIA...
CHESTERFIELD...CITY OF COLONIAL HEIGHTS...CITY OF HOPEWELL...CITY OF
PETERSBURG...CUMBERLAND...DINWIDDIE...POWHATAN AND PRINCE GEORGE
COUNTIES AT 430 PM EDT. THE STRONG THUNDERSTORMS WERE GENERALLY
MOVING SOUTHEAST AT 10 MPH.

* WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STRONG THUNDERSTORMS.

* EXPECT INTENSE LIGHTNING FROM THESE STRONG THUNDERSTORMS. DO NOT
STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

* VERY HEAVY RAIN WILL FALL FROM THESE STRONG THUNDERSTORMS...AND
MAY CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE
RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.

LAT...LON 3757 7831 3761 7799 3719 7709 3713 7714
      3712 7739 3722 7787 3754 7833

DEROSA
Special weather statement, Aug 6, 4:53 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
453 PM EDT MON AUG 6 2012

VAZ077-078-062145-
LANCASTER VA-NORTHUMBERLAND VA-
453 PM EDT MON AUG 6 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LANCASTER AND
SOUTHEASTERN NORTHUMBERLAND COUNTIES...

AT 452 PM EDT...A STRONG THUNDERSTORM WAS NEAR KILMARNOCK...MOVING
SOUTHEAST AT 5 MPH.

* VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER
TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE
RAPID RISES ON SMALL STREAMS AND CREEKS.

* THIS STORM WILL BE NEAR KILMARNOCK...BYRDTON AND FOXWELLS.

LAT...LON 3772 7630 3769 7629 3768 7631 3766 7631
      3764 7629 3761 7629 3761 7631 3765 7637
      3772 7647 3778 7642

DEROSA
Special weather statement, Aug 6, 4:53 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
453 PM EDT MON AUG 6 2012

NCZ012-VAZ079-087-092-062130-
BRUNSWICK-GREENSVILLE-NORTHAMPTON-SOUTHAMPTON-
453 PM EDT MON AUG 6 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHAMPTON...BRUNSWICK...
GREENSVILLE AND SOUTHAMPTON COUNTIES THROUGH 530 PM EDT...

AT 453 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A
LINE EXTENDING FROM TRIPLET TO VULTARE TO 11 MILES SOUTH OF
VULTARE...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
LAWRENCEVILLE TO 5 MILES WEST OF ROANOKE RAPIDS TO 11 MILES SOUTHWEST
OF ROANOKE RAPIDS...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3632 7745 3630 7750 3630 7756 3635 7759
      3638 7755 3640 7755 3644 7763 3648 7765
      3648 7777 3650 7786 3663 7787 3665 7734
      3645 7728 3629 7742

05
Special weather statement, Aug 6, 5:00 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
500 PM EDT MON AUG 6 2012

NCZ014>017-032-102-VAZ096>098-062145-
CAMDEN-CHESAPEAKE-EASTERN
CURRITUCK-GATES-PASQUOTANK-PERQUIMANS-SUFFOLK-VIRGINIA BEACH-WESTERN
CURRITUCK-
500 PM EDT MON AUG 6 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS CURRITUCK...CAMDEN...
PERQUIMANS...GATES...PASQUOTANK...CITY OF VIRGINIA BEACH...CITY OF
CHESAPEAKE AND CITY OF SUFFOLK COUNTIES THROUGH 545 PM EDT...

AT 500 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS 6 MILES EAST OF CORAPEAKE...OR ABOUT 11 MILES NORTHEAST
OF SUNBURY...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3629 7657 3634 7656 3632 7660 3655 7680
      3685 7596 3677 7595 3662 7587 3646 7584
      3644 7589 3647 7591 3648 7598 3655 7602
      3650 7603 3645 7601 3642 7592 3620 7650

SCALORA
Special weather statement, Aug 6, 5:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
513 PM EDT MON AUG 6 2012

VAZ089>091-093-094-062215-
ISLE OF WIGHT VA-JAMES CITY VA-NEWPORT NEWS/HAMPTON VA-SURRY VA-YORK
VA-
513 PM EDT MON AUG 6 2012

...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN HAMPTON ROADS...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MODERATE TO HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS...ORIENTED FROM
9 MILES WEST OF FORT EUSTIS TO BEACONSDALE...OR FROM SURRY TO
NEWPORT NEWS...MOVING EAST AT 20 MPH. THE SHOWERS AND THUNDERSTORMS
WILL BE NEAR...
  OYSTER POINT AROUND 520 PM EDT...
  HOG ISLAND GAME RESERVE AROUND 525 PM EDT...
  PATRICK HENRY FIEL AROUND 530 PM EDT...
  TABB AROUND 535 PM EDT...
  POQUOSON AROUND 540 PM EDT...
  NEWPORT NEWS GOLF CLUB AROUND 545 PM EDT...

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3702 7647 3708 7654 3704 7658 3700 7654
      3696 7665 3705 7688 3719 7666 3705 7666
      3704 7659 3707 7656 3713 7664 3720 7664
      3722 7662 3721 7640 3708 7630

05

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:21 PM EDTSpecial Weather StatementAKQMecklenburg24 min
Aug 6, 1:27 PM EDTSpecial Weather StatementAKQPrince George, Surry, York, City of Williamsburg33 min
Aug 6, 1:46 PM EDTSpecial Weather StatementAKQBrunswick, Greensville, Lunenburg, Mecklenburg, Prince Edward, Southampton and 1 more59 min
Aug 6, 2:10 PM EDTSpecial Weather StatementAKQCity of Williamsburg50 min
Aug 6, 2:12 PM EDTSpecial Weather StatementAKQCity of Hampton, City of Newport News, City of Poquoson48 min
Aug 6, 2:14 PM EDTSpecial Weather StatementAKQCity of Virginia Beach31 min
Aug 6, 2:47 PM EDTSpecial Weather StatementAKQBrunswick, Dinwiddie, Greensville, Lunenburg, Mecklenburg, Nottoway and 5 more73 min
Aug 6, 2:49 PM EDTSpecial Weather StatementAKQCity of Norfolk26 min
Aug 6, 2:52 PM EDTSpecial Weather StatementAKQCity of Hampton23 min
Aug 6, 2:55 PM EDTSpecial Weather StatementAKQAccomack35 min
Aug 6, 3:05 PM EDTAreal Flood AdvisoryAKQCity of Hampton, City of Newport News, City of Norfolk, City of Portsmouth, City of Virginia Beach115 min
Aug 6, 3:19 PM EDTSpecial Weather StatementAKQSouthampton, City of Franklin56 min
Aug 6, 3:38 PM EDTSpecial Weather StatementAKQMecklenburg22 min
Aug 6, 3:45 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Virginia Beach45 min
Aug 6, 4:03 PM EDTSpecial Weather StatementAKQBrunswick, Greensville, City of Emporia57 min
Aug 6, 4:30 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Virginia Beach30 min
Aug 6, 4:33 PM EDTSpecial Weather StatementAKQAmelia, Chesterfield, Cumberland, Powhatan, Prince George, City of Colonial Heights and 1 more42 min
Aug 6, 5:00 PM EDTSpecial Weather StatementAKQCity of Chesapeake, City of Virginia Beach45 min
Aug 6, 5:20 PM EDTSpecial Weather StatementAKQChesterfield45 min
Aug 6, 5:53 PM EDTSpecial Weather StatementAKQMathews37 min
Aug 6, 5:59 PM EDTSpecial Marine WarningAKQ46 min
Aug 6, 6:33 PM EDTSevere Thunderstorm WarningAKQMathews, Middlesex27 min
Aug 6, 6:40 PM EDTSpecial Marine WarningAKQ65 min
Aug 6, 7:14 PM EDTSpecial Weather StatementAKQMathews46 min
Aug 6, 4:14 PM EDTSpecial Weather StatementAKQGates, Hertford46 min
Aug 6, 4:17 PM EDTSpecial Weather StatementAKQGates, Hertford43 min
Aug 6, 4:53 PM EDTSpecial Weather StatementAKQNorthampton37 min
Aug 6, 5:56 PM EDTSpecial Weather StatementAKQBertie, Chowan39 min
Aug 6, 6:12 PM EDTSpecial Weather StatementAKQCurrituck48 min

Nearby

Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.